Texas, 2007Tornado in Texas, August 2, 2007
August 2, 2007 · NWS LUB · 1 event in 1 county or zone
Thunderstorms developed near a weak surface boundary over the southern and central South Plains during the afternoon hours of the 2nd. Steep low level lapse rates allowed for enhanced stretching beneath thunderstorm updrafts in vicinity of the boundary, and at least one landspout tornado developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed near a weak surface boundary over the southern and central South Plains during the afternoon hours of the 2nd. Steep low level lapse rates allowed for enhanced stretching beneath thunderstorm updrafts in vicinity of the boundary, and at least one landspout tornado developed. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 2, 11:47 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 2, 11:47 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1247 PM CDT THU AUG 2 2007
.UPDATE...
UPDATED FORECAST EARLIER TO ACCOUNT FOR CATEGORICAL COVERAGE
TERMS ACROSS SOUTHERN PANHANDLE WHERE COMPLEX IS DEVELOPING/MOVING
INTO. ALSO ADDED LOCALLY HEAVY RAINFALL TO THAT AREA ALONG WITH
HIGHEST POP REGION ACROSS SOUTHERN AREAS. DEVELOPMENT BEGINNING TO
FILL IN ACROSS ROLLING PLAINS AHEAD OF WHAT APPEARS TO BE MAIN
LIFT FROM SHRTWV TROUGH ROTATING WESTWARD UNDERNEATH BUILD HIGH
CENTER ACROSS CENTRAL PLAINS. MODELS INDICATING BEST UPPER LEVEL
DIVERGENCE SHIFTING SOUTH THIS AFTERNOON AS FLOW ALOFT VEERS MORE
EASTERLY. WITH MULTIPLE SURFACE BOUNDARIES IN PLACE AND LARGE
SCALE LIFT FROM SHRTWV EXPECT CONVECTION TO BECOME MORE WIDESPREAD
THIS AFTERNOON AND GRADUALLY MOVE WEST INTO THE EVENING. WILL
LIKELY NEED ANOTHER UPDATE TO LOWER TEMPS AND INCREASE POPS TO
COVERAGE TERMS ACROSS CENTRAL AREAS AS PRECIP SHIELD TAKES SHAPE.
WILL CONTINUE TO MONITOR FOR POSSIBLE SHORT FUSE FLASH FLOOD WATCH
BUT WIDESPREAD FLOODING LOOKS TO BE LIMITED AT THE TIME. SLOW
STORM MOTION AND VERY HIGH PWAT VALUES ALONE WILL COMBINE TO
CREATED SOME LOCALIZED FLOODING CONCERNS.
&&
.PREV DISCUSSION... /ISSUED 405 AM CDT THU AUG 2 2007/
SHORT TERM...
COMPLICATED WEATHER PATTERN WITH UPPER LOW ACROSS FAR WEST TEXAS
WITHIN LARGER SCALE UPPER LEVEL HIGH. SEVERAL WEAK DISTURBANCES
MOVING THROUGH THE NE FLOW ALOFT TRIGGERED FAIRLY WIDESPREAD
CONVECTION LATE WEDNESDAY RESULTING IN MULTIPLE BOUNDARIES ACROSS
THE REGION. ALSO...EASTERLY COMPONENT TO WIND FIELD THROUGH FAIRLY
DEEP LAYER OF ATMOSPHERE HAS RESULTED IN HIGH PRECIPITABLE WATER
VALUES ACROSS WEST TEXAS...IN THE 1.4-1.8 INCH RANGE AS PER 00Z
KAMA/KMAF SOUNDINGS. THUNDERSTORM COMPLEXES ONGOING ACROSS THE
WESTERN PANHANDLE THIS MORNING...WITH MORE IMPRESSIVE COMPLEX ACROSS
THE PERMIAN BASIN. MODELS ARE STILL INDICATING THE LIKELIHOOD OF
DECENT COVERAGE OF CONVECTION TODAY AND TONIGHT. DIFFICULT TO
PINPOINT FAVORED AREAS WITH ACTIVITY DRIVEN BY MESOSCALE FORCING AND
INTERACTIONS...BUT FOCUSED THE HIGHER POPS ACROSS THE WEST AND
SOUTH...CLOSER TO UPPER LOW AND DEEPER MOISTURE. COULD SEE LOCALLY
HEAVY RAIN AGAIN TODAY WITH SLOW MOVEMENT OF CELLS...RESULTING IN
POSSIBILITY OF LOCALIZED FLOODING. GUIDANCE TEMPERATURES HAVE BEEN
TOO COOL THE PAST COUPLE OF DAYS SO BUMPED UP FCST HIGHS TO JUST
BELOW YESTERDAYS LEVELS.
LONG TERM...
EXTENDED FORECAST FEATURES A DRYING AND WARMING TREND...WITH
TEMPERATURES EXPECTED NEAR NORMAL BY SATURDAY...THEN ABOVE EARLY
AUGUST CLIMATIC AVERAGES TO END THE WEEKEND AND MOVE INTO THE
UPCOMING WORK WEEK. THIS WARMING AND DRYING TREND IS THANKS TO A
RIDGE THAT WILL EXPAND EAST FROM THE SOUTHERN ROCKIES INTO THE
SOUTHERN HIGH PLAINS FRIDAY...THEN EXTEND INTO THE SOUTHERN
MISSISSIPPI RIVER VALLEY SATURDAY. BY EARLY NEXT WEEK THE UPPER HIGH
WILL SHIFT OVER THE SOUTHEASTERN UNITED STATES...WITH THE CWFA ON
THE WESTERN PERIPHERY OF THE RIDGE. AS THE HIGH SHIFTS
EASTWARD...INCREASING WESTERLY FLOW ACROSS THE NORTHERN AND CENTRAL
ROCKIES WILL INDUCE A SURFACE TROUGH THAT WILL SETUP NEAR THE
TEXAS/NEW MEXICO STATE LINE BY LATE SATURDAY AND REMAIN IN THAT
GENERAL VICINITY THROUGH AT LEAST MID-WEEK AS A NUMBER OF SHORTWAVES
TRAVERSE THE NORTHERN TIER OF THE CONUS. CAN NOT COMPLETELY RULE OUT
AN ISOLATED STORM ALONG THE SURFACE TROUGH ANY AFTERNOON...BUT
CHANCES ARE TOO LOW TO MENTION ATTM AS BETTER MOISTURE AND
DISTURBANCES ROTATING AROUND THE HIGH SHOULD REMAIN SOUTH AND WEST
OF THE AREA. THE 00Z GFS DOES SUGGEST THAT ONE STRONGER SHORTWAVE
MOVING ACROSS THE NORTHERN HIGH PLAINS MAY BRING A DIFFUSE BOUNDARY
NEAR THE AREA BY WEDNESDAY. IF THIS DOES MATERIALIZE...THIS WOULD
MEAN A BETTER RAIN CHANCE...BUT CONFIDENCE IS TOO LOW TO PUT IN THE
FORECAST.
BEFORE THE WEEKEND...FRIDAY WILL BE A BIT OF A TRANSITION DAY. THE
ENCROACHING UPPER RIDGE WILL SHOVE THE DEEPER MOISTURE OFF TO THE
SOUTH AND WEST OF THE AREA. HOWEVER...THE SOUTH PLAINS MAY BE
LOCATED JUST CLOSE ENOUGH TO THE EXITING DISTURBANCE AND HAVE ENOUGH
LOW AND MIDDLE LEVEL MOISTURE FOR SOME RESIDUAL SHOWERS AND
THUNDERSTORMS...WITH THE SOUTHWEST ZONES MOST FAVORED. TEMPERATURES
FRIDAY ARE A QUESTION MARK WITH MOS GUIDANCE GIVING VALUES BETWEEN
THE LOWER 80S TO AROUND 90. OBVIOUSLY...THE ACTUAL HIGHS WILL
GREATLY DEPEND ON JUST HOW MUCH AND HOW LONG THE CLOUD COVER HANGS
AROUND. HAVE GONE THE MIDDLE OF THE ROAD FOR HIGHS ON THE CAPROCK
FRIDAY...WITH NEAR 90 FARTHER EAST WHERE CLOUDS/RAIN CHANCES
SHOULD EXIT EARLIER.
AVIATION...
COULD SEE BRIEF CEILINGS NEAR 1K FEET BY 12Z THIS MORNING AT BOTH
KLBB AND KCDS...WITH MVFR CIGS POSSIBLY PERSISTING INTO THE
AFTERNOON AS LOW BKN CU FIELD ONCE AGAIN DEVELOPS. TSTM COVERAGE
WILL INCREASE WITH HEATING BY 18Z...WITH TSTMS LIKELY AFFECTING
LOCAL AIRPORTS THROUGH AT LEAST 00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 89 65 88 65 90 / 40 30 20 10 10
TULIA 89 66 86 65 91 / 40 30 20 10 10
PLAINVIEW 88 67 86 66 90 / 40 30 20 10 10
LEVELLAND 88 66 86 66 91 / 50 40 20 10 10
LUBBOCK 91 68 86 69 91 / 50 40 20 10 10
BROWNFIELD 87 66 86 66 91 / 60 40 30 20 10
CHILDRESS 94 69 90 71 94 / 40 30 20 10 10
SPUR 90 69 87 69 93 / 40 40 20 10 10
ASPERMONT 93 70 90 71 94 / 40 40 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
24/33
Hazardous weather outlook, Aug 2, 4:56 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
556 AM CDT THU AUG 2 2007
TXZ021>044-031100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
556 AM CDT THU AUG 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
FLOODING
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHWEST
ACROSS PARTS OF THE AREA...WITH THE MAXIMUM COVERAGE LIKELY BY LATE
AFTERNOON INTO THE EVENING HOURS. ABUNDANT MOISTURE WILL AID IN THE
DEVELOPMENT OF LOCALLY HEAVY DOWNPOURS AND THE POTENTIAL FOR
LOCALIZED FLOODING. THE AREAS OF MOST CONCERN FOR FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS WILL BE ACROSS THE SOUTHWESTERN
PANHANDLE AND SOUTHERN AND WESTERN SECTIONS OF THE SOUTH PLAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. PLEASE RELAY ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.
Tornado, Lynn
- When
- August 2, 12:51 PM CST to 12:55 PM CST
- Where
- Lynn County, 8.75 mi WNW of New Home to 8.5 mi WNW of New Home
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 75 yd
- Reported by
- Broadcast Media
- Coordinates
- 33.368, -102.060
Numerous reports were received of a tornado in extreme northwestern Lynn County. The tornado was highly visible from Lubbock, Wolfforth, and even from portions of Terry County.
A Texas Tech University West Texas Mesonet meteorologist initially witnessed a developing funnel cloud to the distant south from Reese Center at 12:49 CST. A ground circulation was first seen at 12:51 CST, and the tornado reportedly dissipated rapidly at 12:55 CST.
The tornado remained over open fields southwest of the intersection of Farm to Market Roads 179 and 41 (intersection actually in extreme southwestern Lubbock County). A Wolfforth city employee observed the tornado from just south of Farm to Market Road 41 west of that intersection, and reported that it was south of his location, in extreme northwestern Lynn County. Radar additionally indicated a weak convective shower there. Initial reports indicated that debris was spotted in the tornadic circulation, but no damage was discovered by local authorities.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 2, 20071 death · 1 event
- Heat in Oklahoma, August 2, 20071 death · 1 event
- Flash Flood and Hail in Ohio, August 2, 2007$2.5 million · 1 in hail · 5 events
- Flash Flood in Colorado, August 2 to 3, 2007$2.0 million · 1 event
- Flash Flood in Wyoming, August 2 to 3, 2007$500,000 · 1 event
- Flash Flood and Heavy Rain in Utah, August 2 to 3, 2007$125,000 · 2 events
- Flash Flooding in Colorado, August 2, 2007$100,000 · 2 events
- Flash Flood in Virginia, August 2, 2007$100,000 · 1 event
- Flash Flooding in Texas, August 2, 2007$55,000 · 2 events
- Wildfire in Michigan, August 2 to 31, 2007$40,000 · 1 event
- Hail and Damaging Winds in Tennessee, August 2, 2007$29,000 · 1 in hail · 7 events
- Flash Flood in Wyoming, August 2, 2007$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38508.